Alert archive / Missouri / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jan 21, 1999, 10:37 AM CST for Henry County, Johnson County, Missouri. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 1999, 10:37 AM CST (16:37 UTC)
- Expired
- Jan 21, 1999, 11:30 AM CST
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Henry County, MO, Johnson County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 10:45 AM CST | Hail 0.75 | Shawnee Mound, MO | Dime-size hail at Shawnee Mound. |
| Jan 21, 11:24 AM CST | Hail 1.75 | Knob Noster, MO | Golfball-size hail a mile north of Knob Noster, one inch hail 2 miles east of Knob Noster. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:30 AM CST, 8 hours 7 minutes earlier.
Area forecast discussion, Jan 21, 2:30 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 AM CST THU JAN 21 1999 STG DYNAMIC SYSTEM TO AFFECT CWA THIS PD...WITH SENSIBLE WX ANYWHERE FROM TSRA TO +SN PSBL IN SOME PARTS OF THE CWA THROUGH SAT AM. LTST SFC OBS/STLT SHOW WMFNT HUNG UP OVR SRN MO....WITH SHARP NRN EDGE OF ST/SC VSBL. VERY HIGH DWPTS NOTED S OF BOUNDARY...GENLY AOA MID 50S. THE GULF SEEMS TO BE OPEN FOR BUSINESS IN A BIG WAY WITH ELEVATED TSRA OCCURRING ACRS LWR OHIO VALLEY. NOT MUCH DOUBT ANYMORE THAT PRECIP WILL OCCUR...SO MAIN QUESTIONS BECOME INITIATION AND PSBL PRECIP TYPE LATER IN THE PD. NGM SHOWING TYPICAL BIAS OF THROWING FEATURES TOO FAR INTO THE COLD AIR...BUT ETA/AVN EACH SHOWING PLAUSIBLE IF SLIGHTLY DIFFERENT SOLUTIONS. AS SFC LOW DEEPENS AND TRACKS GENLY ALG I-44...XPCT WMFNT TO BUCKLE AS LOTS OF MOISTURE FROM THE GULF GETS THROWN UP INTO IT. XPCT SHOWERY TYPE PRECIP ACRS SE SXNS. AS SYSTEM APPROACHES...LAPSE RATES FALL AND IF SERN SXNS CAN GET INTO WRM SECTOR...WOULDNT BE SURPRISED TO SEE TSRA BREAK OUT WITH STEEP LAPSE RATES AND STG MSTR CONVERGENCE. CATEGORICAL POPS ELSEWHERE WITH LTL TEMP CHANGE OVERNIGHT. COLDER AIR ROARS INTO THE AREA ON FRIDAY...QUICKLY LOWERING THICKNESSES THROUGH CRITICAL LEVELS. XPCT CHANGEOVER FROM NW TO SE BEGINNING LATE FRI AM. FAR SE SXNS MAY NOT TURN OVER UNTIL AROUND 23/06Z. WITH AMBIENT MOISTURE AND DECENT DYNAMICS STILL AROUND...DECENT SNOW QPFS NOT OUT OF THE QUESTION. WL SEND SPS THIS AM AS A HEADS UP AND WAIT FOR THE NEXT RUN FOR PSBL HEADLINES. .EAX... MO...NONE. KS...NONE. JHV
In the hours before
Special weather statement, Jan 21, 6:00 AM CST, 4 hours 37 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST THU JAN 21 1999 FORECAST: NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. DISCUSSION: A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE SOUTHERN PLAINS TODAY...HELPING TO BRING A LARGE AMOUNT OF GULF MOISTURE INTO THE AREA. A FEW SHOWERS MAY FALL TODAY...WITH RAINFALL INCREASING IN COVERAGE AND INTENSITY TONIGHT. A FEW THUNDERSTORMS ARE EVEN POSSIBLE GENERALLY SOUTHEAST OF A MACON TO CLINTON LINE...BUT NO SEVERE WEATHER IS EXPECTED. JHV
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 11:15 AM CST | Severe Thunderstorm Warning | EAX | Pettis | 45 min |
| Jan 21, 11:40 AM CST | Severe Thunderstorm Warning | EAX | Saline | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.